Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Oct 16, 2016, 5:59 PM PDT for Amador County, Calaveras County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2016, 5:59 PM PDT (00:59 UTC)
- Expired
- Oct 17, 2016, 12:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amador County, CA, Calaveras County, CA
The radar
The Sacramento radar (KDAX), 98 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 620 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627
WGUS56 KSTO 170059
FFWSTO
CAC005-009-170700-
/O.NEW.KSTO.FF.W.0004.161017T0059Z-161017T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
559 PM PDT SUN OCT 16 2016
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN AREA IN...
EXTREME SOUTH CENTRAL AMADOR COUNTY IN NORTHERN CALIFORNIA
CENTRAL CALAVERAS COUNTY IN NORTHERN CALIFORNIA
* UNTIL MIDNIGHT PDT MONDAY
* AT 556 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
RAIN MOVING ACROSS THE BURN SCAR. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY. RAINFALL AMOUNTS OF 1 TO 2 INCHES AN HOUR WILL BE
POSSIBLE WITH THESE STORMS.
* ANYONE LIVING OR TRAVELING ON ROADS IN THE BUTTE FIRE BURN AREA
ALONG JESUS MARIA CREEK AND THE CALAVERAS RIVER ESPECIALLY FROM
WHISKEY SLIDE TO HIGHWAY 26 SHOULD BE ALERT FOR PROBABLE ROAD
PROBLEMS DUE TO FLOODING...ROCK AND DEBRIS FLOWS.
* ADDITIONAL AREAS OF CONCERN INCLUDE RAILROAD FLAT ROAD...MOUNTAIN
RANCH ROAD...AND THE CONNECTING SMALLER ROADS WITHIN THE BUTTE FIRE
BURN AREA. LARGE PORTIONS OF THE AREA HAVE BEEN SEVERELY BURNED.
THESE AREAS NO LONGER ABSORB ANY RAINFALL...WHICH CAN LEAD TO
ENHANCED RUNOFF AND POSSIBLE DEBRIS FLOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU OBSERVE MOVEMENT OF SOILS...
DEBRIS...OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS...CONTRACTORS...AND PERSONS TRAVELING OR
WORKING WITHIN THE BUTTE FIRE BURN AREA NEED TO BE ALERT FOR THE
POTENTIAL OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA
ROADWAYS AND HILL SIDES...DAMAGE HOMES...AND COULD BLOCK LOCAL
STREAMS AND CREEKS. DO NOT TRY TO CROSS FLOODED ROADWAYS OR CREEKS.
A DEBRIS FLOW OF ONLY A FEW INCHES DEEP CAN BE POWERFUL ENOUGH TO
MOVE A VEHICLE OFF THE ROAD.
A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING...
DEBRIS FLOWS AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING. IF
YOU ARE IN OR NEAR THE WARNED AREA...YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY. YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.
&&
LAT...LON 3839 12058 3830 12049 3820 12043 3814 12060
3824 12071 3833 12073
$$
CS2 follow-up statements
312
WGUS76 KSTO 170329
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
829 PM PDT SUN OCT 16 2016
CAC005-009-170700-
/O.CON.KSTO.FF.W.0004.000000T0000Z-161017T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMADOR CA-CALAVERAS CA-
829 PM PDT SUN OCT 16 2016
...THE FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN AREA REMAINS IN
EFFECT UNTIL MIDNIGHT PDT MONDAY FOR SOUTHERN AMADOR AND CENTRAL
CALAVERAS COUNTIES...
AT 821 PM PDT...DOPPLER RADAR INDICATED THAT 1 TO 3 INCHES OF RAIN
HAS FALLEN OVER THE BURN SCAR DURING THE PAST 2 HOURS...HEAVIEST
OVER NORTHERN PORTIONS. THIS HAS RESULTED IN RAPID STREAM RISES WITH
FLASH FLOODING POSSIBLE IN MURRAY CREEK NEAR SAN ANDREAS AND THE
NORTH FORK OF CALAVERAS CREEK NEAR MOKELUMNE HILLS. ANOTHER BAND OF
HEAVY RAIN WILL BE POSSIBLE AFTER 9 PM.
* ANYONE LIVING OR TRAVELING ON ROADS IN THE BUTTE FIRE BURN AREA
ALONG JESUS MARIA CREEK AND THE CALAVERAS RIVER ESPECIALLY FROM
WHISKEY SLIDE TO HIGHWAY 26 SHOULD BE ALERT FOR PROBABLE ROAD
PROBLEMS DUE TO FLOODING...ROCK AND DEBRIS FLOWS.
* ADDITIONAL AREAS OF CONCERN INCLUDE RAILROAD FLAT ROAD...MOUNTAIN
RANCH ROAD...AND THE CONNECTING SMALLER ROADS WITHIN THE BUTTE FIRE
BURN AREA. LARGE PORTIONS OF THE AREA HAVE BEEN SEVERELY BURNED.
THESE AREAS NO LONGER ABSORB ANY RAINFALL...WHICH CAN LEAD TO
ENHANCED RUNOFF AND POSSIBLE DEBRIS FLOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU OBSERVE MOVEMENT OF SOILS...
DEBRIS...OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS...CONTRACTORS...AND PERSONS TRAVELING OR
WORKING WITHIN THE BUTTE FIRE BURN AREA NEED TO BE ALERT FOR THE
POTENTIAL OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA
ROADWAYS AND HILL SIDES...DAMAGE HOMES...AND COULD BLOCK LOCAL
STREAMS AND CREEKS. DO NOT TRY TO CROSS FLOODED ROADWAYS OR CREEKS.
A DEBRIS FLOW OF ONLY A FEW INCHES DEEP CAN BE POWERFUL ENOUGH TO
MOVE A VEHICLE OFF THE ROAD.
A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING...
DEBRIS FLOWS AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING. IF
YOU ARE IN OR NEAR THE WARNED AREA...YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY. YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.
LAT...LON 3839 12058 3830 12049 3820 12043 3814 12060
3824 12071 3833 12073
$$
CS679
WGUS76 KSTO 170620
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1120 PM PDT SUN OCT 16 2016
CAC005-009-170629-
/O.CAN.KSTO.FF.W.0004.000000T0000Z-161017T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMADOR CA-CALAVERAS CA-
1120 PM PDT SUN OCT 16 2016
...THE FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN SCAR AREA IN
SOUTHERN AMADOR AND CENTRAL CALAVERAS COUNTIES IS CANCELLED...
ONLY LIGHT SHOWERS HAVE BEEN OCCURRING IN THE WARNING AREA OVER THE
PAST SEVERAL HOURS ALLOWING FLOOD WATERS TO RECEDE. THEY ARE NO
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE
CONTINUE TO HEED ANY ROAD CLOSURES.
LAT...LON 3839 12058 3830 12049 3820 12043 3814 12060
3824 12071 3833 12073
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 3:20 PM PDT, 2 hours 39 minutes earlier.
Area forecast discussion, Oct 16, 3:20 PM PDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 320 PM PDT Sun Oct 16 2016 SYNOPSIS... Periods of rain...heavy at times, gusty winds, and high mountain snow into Monday. Drier weather expected the rest of the week with warming temperatures. && .DISCUSSION... Wide area of light to moderate precipitation has continued over southern portions of the CWA today with an embedded line of moderate to heavy precipitation. This line has maintained its identity throughout the day and has produced upwards of 3/4 of an inch per hour. This has resulted in ponding of water on roadways and sharp rises on small creeks thereby warranting issuance of an urban and small stream advisory. The line is moving around 15 kts to the east and approaching several burn scars but weakening significantly as it does. Meanwhile upstream front is pushing onshore along NW California and will spread another round of widespread precip over the northern half of the CWA this evening. Satellite showing some clearing over the Northern and Central Sacramento Valley ahead of front and latest HRRR showing an area of higher CAPE in these areas to support isolated thunderstorms. Shear profiles continue to support possible rotating storms. KRDD-KSAC surface pressure gradient is up to 6 MB and wind advisory criteria is occurring in the Northern Sacramento. Strongest winds expected in this area for the Central Valley with most other areas not likely to reach advisory criteria. Snow levels presently around 7000 feet in the Shasta mountains to well above 8000 feet over the Sierra Nevada. Snow expected to remain above pass levels this evening but gradually lower overnight to near 6000 feet in the north to 6500-7000 feet over trans-Sierra passes. Light snow accumulations are possible at Donner Pass on I80 and Echo Summit on Highway 50 tonight into Monday. Lassen Park and higher elevations passes such as Carson Pass, Ebbetts Pass and Sonora Pass could see more significant amounts of snow impacting travel tonight. Winter Weather Advisory for early season snow has been issued to address this. GEFS/GFS showing integrated water vapor transport decreasing over Interior NorCal Monday with models indicating main threat of light showers confined to the foothills and mountains and possibly Northern Sacramento Valley. Heights increase offshore Tuesday and build inland through midweek resulting in drier weather with warming temperatures. PCH && .EXTENDED DISCUSSION (Thursday THROUGH Sunday) A flat ridge will be in place over the west coast bringing dry weather and slightly above normal temperatures on Thursday. Systems passing to our north will keep the ridge relatively flat and unchanged through the early part of the weekend. Both the GFS and ECMWF show a weak trough approaching Northern California on Sunday with the majority of the energy passing to our north. The GFS brings in some high clouds to our area while the ECMWF has a few sprinkles across the mountains. For now, we have kept the forecast dry through the extended. Wilson && .AVIATION... Another frontal band of rain will work its way south and east this evening bringing MVFR and IFR conditions. Expect it to move through KRDD around 02Z and KSCK around 06Z. Behind the front, southerly winds will weaken. Somewhat concerned with the development of low clouds and reduced visibility behind this front tonight but not yet confident enough to put it in the TAF. In general, improving conditions expected for the Southern Sacramento and Northern San Joaquin Valley on Monday with showers confined to the mountains and Northern Sacramento Valley. Wilson && .STO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM PDT this evening for Burney Basin / Eastern Shasta County-Central Sacramento Valley-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Southern Sacramento Valley-Western Plumas County/Lassen Park. Areal Flood advisory until 5 PM PDT for eastern portions of the Southern Sacramento Valley, Motherlode, and West Slopes of the Northern Sierra Nevada. Winter Weather Advisory until 11 AM PDT Monday for West Slope Northern Sierra Nevada. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 6:29 PM PDT | Special Weather Statement | STO | Shasta | 31 min |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.